Illinois, 2002

Hail in Illinois, March 29, 2002

March 29, 2002 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 29, 2:35 AM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Mar 29, 2:35 AM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CST FRI MAR 29 2002

RGL RADARS SHWG INCRSG AREAL COVERAGE OF SHRA FM XTRM NE KS INTO WRN
IA AND ERN NEB.  PCPN APPEARS TO BE IN RSPNS TO LOW LVL FRONTO FRCG
AND MID LVL LIFT ASSOCD WITH SHRTWV TROF ACRS THE NC PLAINS IN THE
NRN BRANCH OF THE WLYS.  EMBDD TSRA ALSO INDCTD IN LTNG DATA ON SRN
EDGE OF PCPN AREA OVR NE KS IN ASSOCN WITH RELATIVELY STEEP MID LVL
LAPSE RATES AND MAX POS LOW LVL THETAE ADV ON NRN FRINGE OF LLJ.
WHILE THE QPFS FM THE SHRT RANGE MDLS ARE IN DISAGREEMENT WRT TO
PLACEMENT OF THE GREATEST PCPN...THEY ARE RELATIVELY CLOSE SHWG A
GRADUAL SHIFT OF THE LOW-MID LVL FRCG ACRS NRN MO INTO CNTRL IL TDA
IN ASSOCN WITH THE MIGRATING NRN STRM SHRTWV TROF.  ACRS THE NORTH
THE ETA IS A LTL SLOWER HOWEVER MAINTAINING A THREAT INTO ERLY AFT
WHILE THE AVN SUGGESTS THE THREAT WL END BY MIDDAY.  THE AVN QPF
ACTUALLY LOOKS PRETTY GOOD BUT MAY BE OVERDONE IN AREAL COVERAGE.
FURTHER SOUTH IT LOOKS LIKE THERE SHUD BE A THREAT OF SFC-BASED
SHRA/TSRA IN ADVANCE OF THE FNT WHICH IS CURRENTLY SOUTH OF
I-70...ALTHO IN TERMS OF AREAL COVERAGE THIS THREAT LOOKS LESSER.  I
WL STICK PRETTY CLOSE TO THE FWC GUID FOR HIGHS TDA...WARMER SOUTH.

HI PRES WL BLD INTO THE RGN TNGT IN THE WAKE OF THE FNT AND SHUD KP
MSTR SUPPRESSED TO THE SOUTH OF THE FA ACRS THE LWR MS VLY FOR THE
WKND.  AVN SHWG ANOTHER SHOT OF COOLER AIR TO MOV IN ON SUN.  LOOKS
LIKE A WRM-UP THEN ON MON ONLY TO BE FOLLOWED BY ANOTHER CDFNT AND
THREAT OF PCPN ON TUE.  I WL LEAN TWDS THE WARMER GUID TMPS FOR
MAXES THRU THE PD.

.STL...NONE
GLASS

In the hours before

Special weather statement, Mar 29, 7:10 AM CST, 2 hours 59 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
710 AM CST FRI MAR 29 2002

THREATS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE
SOUTHEAST THIRD OF MISSOURI AND SOUTHERN ILLINOIS.  THE SLIGHT RISK
AREA IS ALONG AND SOUTH OF A LINE FROM COLUMBIA MISSOURI TO TROY TO
EFFINGHAM ILLINOIS.

DISCUSSION...
A WARM FRONT OVER SOUTHERN MISSOURI AND COLD FRONT OVER NORTHERN
MISSOURI WILL MERGE AND BECOME THE FOCUS FOR THUNDERSTORMS.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

OUTLOOK FOR SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

GLASS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 53 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
March 29, 10:09 AM CST
Where
Monroe County, New Hanover
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -90.233

The public reported hail up to 1 inch in New Hanover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280458.